Nobody is perfect, and this includes people with mood disorders. There is no magic pill that makes all symptoms disappear so that one’s illness just fades away. Medication is a wonderful thing; it can take you from a hospital bed to a functioning, happy member of society. However, the stronger the medication the stronger the side effects, and sometimes it takes some pretty strong medication to pull a patient back from the brink.

Eventually you have to negotiate with your illness and your body; where is the line of functionality of mood symptoms and pain of side effects?  Some common side effects are weight gain, dry mouth, sleep disruption (either too much or too little), restlessness and high cholesterol. Sometimes these side effects in themselves can be long-term health issues and as a result patients are given more medication to treat the side effects, with side effects of their own. The picture can become very cloudy very quickly.

About two months ago I had to change my medication, and in the last few weeks I have increased the dosage of my new pills. I was blown away by the level of mood improvement even at the low dose, so I was hopeful about what a higher dose could look like. Then, about three days after I increased the medication my joints were on fire. My hips, knees, ankles and feet all felt 25 years older, overnight. I had either injured myself at the gym or developed arthritis, but knew that was unlikely in six joints all at the same time.

I tried all the home remedies for joint pain I could think of; I took advil, I iced, I even bath salts-ed and used Tiger Balm, all with little relief. As I hobbled in to see my doctor, I had to have the conversation; was this bad enough to try a new medication all together? For about an hour we weighed the pros and cons, weighed days with symptoms or things I had missed out on versus how much freer from anxiety my evenings had become. I felt I had to choose between being trapped by my mind because of my mood disorder or being trapped by my body because of my medication.

In the end we decided to wait it out. Often side effects are the worst in the beginning; they say to give any medication at least a month to really know if you can tolerate it. So I waited.

A couple weeks later I can go to the gym again, my ice pack comes out less often and I have (thankfully) avoided orthopedic shoes. The pain has considerably diminished, but it’s not gone. I can manage, especially when my panic is gone and I wake up with a smile on my face. Living with an illness is all about compromise. There is always a fine line between symptom and side effect management and I guess for now, I’ve found it.

About Sarah Lindsay

Sarah Lindsay is in her mid-twenties and lives in Toronto with her boyfriend and their dog (who also has some anxiety issues). Sarah was diagnosed with Bipolar Disorder in 2005 at the age of 16 and is still trying to figure it out. Follow Sarah’s story on HMC’s Supportive Minds Blog, or additionally you can follow her on Twitter, Facebook or check out her new website: SarahsMoods.com

Connect with us

@healthy_minds
@healthymindscanada